Alert archive / Texas / Wind Advisories in 2012
Wind Advisory 14, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at Dec 9, 2012, 10:58 PM CST for 6 counties in Texas. It took effect at Dec 10, 2012, 3:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2012, 10:58 PM CST (04:58 UTC)
- In effect from
- Dec 10, 2012, 3:00 AM CST
- Expired
- Dec 10, 2012, 12:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Harris County, TX, Jackson County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 44 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
752 WWUS74 KHGX 100458 NPWHGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1058 PM CST SUN DEC 9 2012 ...WIND ADVISORY IN EFFECT FROM 3 AM TO NOON MONDAY... .A STRONG COLD FRONT WILL MOVE THROUGH THE COASTAL AREAS LATE TONIGHT AND EARLY MONDAY AND WILL USHER IN NORTH WINDS THAT WILL INCREASE TO 20 TO 30 MPH WITH HIGHER GUSTS. THESE COLD NORTH WINDS WILL CONTINUE THROUGH THE MORNING HOURS BEFORE SLOWLY RELAXING. TXZ213-214-235>238-101300- /O.NEW.KHGX.WI.Y.0014.121210T0900Z-121210T1800Z/ BRAZORIA-CHAMBERS-GALVESTON-HARRIS-JACKSON-MATAGORDA- INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY... EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...HOUSTON...HUMBLE... KATY...LAKE JACKSON...LEAGUE CITY...MONT BELVIEU...PALACIOS... PASADENA...PEARLAND...TEXAS CITY...TOMBALL...WINNIE 1058 PM CST SUN DEC 9 2012 ...WIND ADVISORY IN EFFECT FROM 3 AM TO NOON CST MONDAY... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO NOON CST MONDAY. * TIMING...A COLD FRONT WILL MOVE OFF THE COAST BY 3 AM AND SHOULD USHER IN NORTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS. THE WINDS SHOULD GRADUALLY RELAX AFTER 11 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS... ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS AND BRIDGES. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Dec 9, 10:50 PM CST, 8 minutes earlier.
Area forecast discussion, Dec 9, 10:50 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1050 PM CST SUN DEC 9 2012
.DISCUSSION...
FRONT HAS MOVED THROUGH A LIVINGSTON TO CONROE TO SEALY TO AROUND
COLUMBUS LINE. STILL HAVE ONE STRONG STORM APPROACHING WESTERN
WASHINGTON COUNTY BUT THE STORMS HAVE REALLY WEAKENED SINCE 830
PM. HAVE COORDINATED WITH SPC AND DROPPED SEVERE THUNDERSTORM
WATCH 678. STILL LOOKS LIKE EVERYONE SHOULD GET SOME RAIN TONIGHT
BUT THE MAJORITY WILL PROBABLY BE SHOWERS. THE WARM NOSE AT 750
MB AND A SECOND AROUND 500 MB HAVE BEEN SLOW TO ERODE AND HAVE
ROBBED THE STORMS OF MUCH TO WORK WITH. STILL THINK SOME
THUNDERSTORMS WILL BE POSSIBLE BUT ANYTHING OTHER THAN RAIN AND
SOME SMALL HAIL SHOULD BE ABOUT IT. STORMS AFTER 2 AM IN THE
COASTAL WATER MAY FLARE UP WITH MORE FAVORABLE WIND PROFILE. FRONT
SHOULD BE THROUGH HOUSTON BY 1 AM AND OFF THE COAST BY 3 AM OR SO.
WILL ALSO BE ADDING A WIND ADVISORY FOR THE COASTAL AREAS WITH
WINDS OF 20-30 MPH FOR THE MORNING.
45
&&
.PREV DISCUSSION... /ISSUED 838 PM CST SUN DEC 9 2012/
UPDATE...
SEVERE THUNDERSTORM WATCH 678 STILL IN EFFECT AT LEAST FOR A
LITTLE WHILE LONGER. STORMS HAVE BEEN WEAKENING OVERALL WITH LOSS
OF INSTABILITY. RAINFALL FROM STORMS PRODUCED A FEW AMOUNTS OF
AROUND 1.5" OF MUCH NEEDED RAINFALL. KHGX RADAR ESTIMATES ARE VERY
HIGH ON THE PRECIP AND APPEAR TO BE BADLY CONTAMINATED BY HAIL.
THE KEWX RADAR (DUAL POL) APPEAR TO FIT THE OBS AROUND THE CLL
AREA MUCH MORE CLOSELY. HAVE UPDATED THE FORECAST TO RAISE THE
POPS FOR THE SOUTHERN AREAS WITH THE FRONT NOW TIMED TO REACH THE
DOWNTOWN HOUSTON METRO AREA AROUND 1130 PM-1230 AM WITH ABOUT A
10 DEGREE TEMPERATURE DROP WITHIN THE 15 MINUTES AFTER FROPA.
THINKING AT PRESENT THAT WITH THE LOSS OF THE INSTABILITY THAT
MORE SHOWERS AND FEWER THUNDERSTORM WILL THE NORM WITH THE FROPA
AND LESS INTENSE AS WELL. DRY AIR RAPIDLY OVERSPREADS THE REGION
AFTER 4 AM AND THROUGH THE REMAINDER OF THE DAY HAVE PARED BACK
THE POPS. WIND CHILLS FOR THE MORNING COMMUTE SHOULD AVERAGE 38-48
INLAND AND 50-55 COAST.
45
PREV DISCUSSION... /ISSUED 550 PM CST SUN DEC 9 2012/
AVIATION...
COLD FRONT ENTERING THE NORTHWEST PORTION OF OUR CWA WILL MOVE
SOUTHEAST TONIGHT REACHING KIAH AROUND 07Z AND REACHING THE COAST
AROUND 10Z. ALONG AND AHEAD OF THE CDFNT ESPECIALLY AT KCLL...KUTS
AND KCXO WE WILL EXPECT SCATTERED TSTMS WITH SOME POSSIBLY SEVERE.
FURTHER SOUTH EXPECT MOSTLY THUNDERSTORMS AND RAINSHOWERS WITH
SOME GUSTY WINDS WITH THE STORMS. AFTER THE FRONT MOVES THROUGH
THE SURFACE WINDS WILL INCREASE FROM THE NORTHWEST WITH SPEEDS OF
15 TO 25 KNOTS AND GUSTY ESPECIALLY NEAR THE COAST. LATE ON MONDAY
NEAR 00Z EXPECT WINDS TO DIMINISH EXCEPT ALONG THE COAST AND OVER
THE COASTAL WATERS WHERE WINDS WILL CONTINUE TO BE GUSTY WITH
SPEEDS BETWEEN 20-30 KNOTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 46 50 28 51 29 / 70 0 10 0 10
HOUSTON (IAH) 51 51 33 54 33 / 80 20 10 0 10
GALVESTON (GLS) 57 59 42 55 46 / 90 30 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 3 AM TO NOON CST MONDAY FOR THE FOLLOWING
ZONES: BRAZORIA...CHAMBERS...GALVESTON...HARRIS...JACKSON...
MATAGORDA.
GM...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM CST MONDAY FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY FROM 6 AM MONDAY TO 4 AM CST TUESDAY FOR
THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT OUT 20 NM.
&&
DISCUSSION...45Hazardous weather outlook, Dec 9, 5:05 AM CST, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 505 AM CST SUN DEC 9 2012 TXZ163-164-176>179-195>200-210>214-226-227-235>238-101115- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 505 AM CST SUN DEC 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AHEAD OF A STRONG COLD FRONT. SOME OF THESE THUNDERSTORMS WILL BE STRONG TO SEVERE...WITH DAMAGING STRAIGHT LINE WINDS AND SMALL HAIL THE PRIMARY THREAT. THE GREATEST THREAT FOR SEVERE WEATHER WILL EXIST ACROSS OUR NORTHERN AND NORTHEASTERN COUNTIES THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GMZ330-335-350-355-370-375-101115- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 505 AM CST SUN DEC 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE COASTAL WATERS AHEAD OF A STRONG COLD FRONT THAT WILL ARRIVE AT THE COAST AFTER MIDNIGHT. STRONG NORTH WINDS WITH GUSTS TO GALE FORCE POSSIBLE ARE EXPECTED BEHIND THE FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG NORTH WINDS WILL CONTINUE ACROSS THE COASTAL WATERS THROUGH LATE MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Dec 9, 5:03 PM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
503 PM CST SUN DEC 9 2012
TXZ163-164-176>179-198-199-092345-
WALKER TX-MONTGOMERY TX-SAN JANCINTO TX-MADISON TX-TRINITY TX-
POLK TX-HOUSTON TX-GRIMES TX-
503 PM CST SUN DEC 9 2012
...SPECIAL WEATHER STATEMENT...
AT 500 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF LIVINGSTON TO 7 MILES SOUTH OF TRINITY TO 16 MILES
NORTHEAST OF NAVASOTA MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...LIVINGSTON...TRINITY...CORRIGAN...ONALASKA...GROVETON...
RIVERSIDE...POINT BLANK...OAKHURST AND SEVEN OAKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3101 9465 3094 9464 3070 9494 3074 9537
3053 9610 3095 9573 3126 9493 3124 9486
3115 9485 3114 9483 3110 9474 3111 9471
3109 9466 3110 9465 3106 9456
TIME...MOT...LOC 2300Z 224DEG 27KT 3079 9500 3084 9535 3060 9598
!KP!Special weather statement, Dec 9, 5:25 PM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
525 PM CST SUN DEC 9 2012
TXZ195-196-100015-
BRAZOS TX-BURLESON TX-
525 PM CST SUN DEC 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRAZOS AND CENTRAL
BURLESON COUNTIES UNTIL 615 PM CST...
AT 521 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF SOMERVILLE...OR 10 MILES
SOUTHEAST OF CALDWELL...MOVING NORTHEAST AT 25 MPH. A SECOND STORM
WAS DEVELOPING OVER EASTERN LEE COUNTY AND MOVE CLOSE TO THE TRACK
OF THE FIRST STORM OVER CALDWELL COUNTY.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...CALDWELL AND SNOOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3044 9686 3074 9642 3054 9621 3030 9667
3032 9669 3032 9674 3039 9679 3039 9680
TIME...MOT...LOC 2321Z 227DEG 21KT 3040 9663
!KP!Special weather statement, Dec 9, 6:20 PM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 620 PM CST SUN DEC 9 2012 TXZ176-195-196-198-100100- BRAZOS TX-BURLESON TX-MADISON TX-GRIMES TX- 620 PM CST SUN DEC 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRAZOS...EAST CENTRAL BURLESON...SOUTHWESTERN MADISON AND NORTHWESTERN GRIMES COUNTIES UNTIL 700 PM CST... AT 617 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COLLEGE STATION...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLLEGE STATION AND BRYAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3087 9618 3059 9599 3045 9636 3061 9647 TIME...MOT...LOC 0017Z 240DEG 22KT 3057 9636 !KP!
Local storm report, Dec 9, 6:35 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
635 PM CST SUN DEC 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 3 E COLLEGE STATION 30.60N 96.26W
12/09/2012 E0.75 INCH BRAZOS TX LAW ENFORCEMENT
DIME SIZED HAIL JUST EAST OF COLLEGE STATION.
&&
EVENT NUMBER HGX1200049
DHSpecial weather statement, Dec 9, 7:04 PM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
704 PM CST SUN DEC 9 2012
TXZ163-164-176-177-100145-
WALKER TX-MADISON TX-TRINITY TX-HOUSTON TX-
704 PM CST SUN DEC 9 2012
...SPECIAL WEATHER STATEMENT...
AT 659 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES WEST OF TRINITY...OR 19 MILES NORTH
OF HUNTSVILLE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOVELADY.
LAT...LON 3117 9499 3089 9552 3094 9567 3105 9563
3136 9510
TIME...MOT...LOC 0059Z 240DEG 30KT 3100 9554
!KP!Special weather statement, Dec 9, 7:23 PM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
723 PM CST SUN DEC 9 2012
TXZ164-179-100200-
TRINITY TX-POLK TX-
723 PM CST SUN DEC 9 2012
...SPECIAL WEATHER STATEMENT...
AT 716 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
ANOTHER STRONG THUNDERSTORM 3 MILES SOUTHEAST OF GROVETON...OR 20
MILES SOUTHWEST OF DIBOLL...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CORRIGAN...WAKEFIELD AND THE CARMONA LAKES AREA.
LAT...LON 3101 9466 3090 9504 3106 9515 3124 9487
3115 9485 3110 9474 3111 9471 3109 9466
3110 9465 3106 9456
TIME...MOT...LOC 0116Z 240DEG 30KT 3101 9506
!KP!The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 6:01 PM CST | Severe Thunderstorm Warning | HGX | Polk, Trinity | 44 min |
| Dec 9, 6:20 PM CST | Special Weather Statement | HGX | Brazos | 40 min |
| Dec 9, 7:04 PM CST | Special Weather Statement | HGX | Trinity | 41 min |
| Dec 9, 7:23 PM CST | Special Weather Statement | HGX | Trinity | 37 min |
| Dec 10, 1:19 PM CST | Freeze Warning | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 20 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.